Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Huntsville, AL

February 20, 2014Madison County, Morgan County, Alabama; Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 20, 2014, 9:34 PM CST for Madison County, Morgan County, Alabama; Lincoln County, Moore County, Tennessee. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2014, 9:34 PM CST (03:34 UTC)
Expired
Feb 20, 2014, 10:00 PM CST
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Madison County, AL, Morgan County, AL, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 30 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 9:53 PM CSTTSTM WND DMG1 Ese Lynchburg, TNDAMAGE REPORTED NEAR THE 3500 BLOCK OF GRIFFIN ROAD. THE ROOF OF A BACK PORCH WAS TORN OFF AND BLOWN SEVERAL HUNDRED YARDS. SEVERAL TREES WERE SNAPPED.
Feb 20, 9:53 PM CSTTORNADO1 Sw Marble Hill, TNTHIS TORNADO DAMAGED SEVERAL BARN AND FARM STRUCTURES ALONG MARBLE HILL ROAD TEARING THE SIDE COMPLETELY OFF OF ONE. A WELL BUILT HOME SUSTAINED VERY MINOR SIDING DAMAGE. LARGE HARDWOOD TREES WERE UPROOTED ALONG ITS 1.6 MILE TRACK, A FEW SNAPPED AND TWISTED NE
Feb 20, 9:57 PM CSTTSTM WND DMG6 Sse Lynchburg, TNDAMAGE ON MARBLE HILL ROAD. SEVERAL TREES SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 6:49 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WUUS54 KHUN 210334
SVRHUN
ALC089-103-TNC103-127-210400-
/O.NEW.KHUN.SV.W.0009.140221T0334Z-140221T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
934 PM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN MIDDLE TENNESSEE...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA...
  MOORE COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL MORGAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 1000 PM CST

* AT 933 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED 
  ALONG A LINE EXTENDING FROM JUST WEST OF FAYETTEVILLE...TO 
  HARVEST...TO MOORESVILLE...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUNTSVILLE...FAYETTEVILLE...MOORES MILL...LYNCHBURG...
  MERIDIANVILLE...REDSTONE ARSENAL...HAZEL GREEN...NEW HOPE...NEW
  MARKET...OWENS CROSSROADS AND GURLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
 
&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FRIDAY MORNING FOR
CENTRAL TENNESSEE AND NORTHERN ALABAMA.

LAT...LON 3541 8626 3527 8627 3522 8632 3515 8633
      3499 8632 3496 8629 3495 8627 3495 8631
      3483 8633 3452 8637 3448 8646 3449 8652
      3454 8655 3452 8655 3450 8656 3456 8675
      3535 8654 3536 8649 3532 8642
TIME...MOT...LOC 0330Z 259DEG 49KT 3532 8654 3460 8697 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 7:07 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 20, 7:07 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
707 PM CST THU FEB 20 2014

.UPDATE...
ISSUANCE OF TORNADO WATCH #16 UNTIL 3AM.

&&

.DISCUSSION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS FINALLY ON THE DOORSTEP
OF NW AL AS OF THIS WRITING, WITH SEVERAL REPORTS OF HAIL/WIND DAMAGE
ACROSS PORTIONS OF WRN TN/NRN MS. EXPECT THE LINE OF STORMS TO
STRENGTHEN AS THEY MARCH ACROSS THE AREA, WITH THE ASSC SFC LOW
DEEPENING TO 984MB OVER THE SRN GREAT LAKES. THE COLD FRONT IS JUST
NOW APPROACHING THE MS RIVER WITH A STARK CLEARING LINE NOTED BEHIND
THE LINE OF CONVECTION.

THANKS TO SURROUNDING OFFICES FOR SPECIAL RELEASE SOUNDINGS THIS
AFTN, AS WELL AS TO MS STATE AND UAH FOR THEIR SOUNDING INFORMATION
AHEAD OF THE LINE OF STORMS.

UPDATED PRODUCTS ALREADY SENT.

12

&&

.AVIATION...
/ISSUED 534 PM CST THU FEB 20 2014/
FOR 00Z TAFS...
CONDS WILL DETERIORATE RAPIDLY AT BOTH TERMINALS AS A LINE OF
STRONG/SEVERE STORMS APPROACHES KMSL/KHSV. GRADIENT WINDS OUT OF THE
SOUTH WILL BE SUSTAINED 15-25KTS WITH GUSTS UP TO 35-40KTS POSSIBLE,
ESPECIALLY RIGHT AHEAD OF THE LINE OF STORMS. VSBYS WILL BE REDUCED
TO 2SM OR LESS AS THE LINE PUSHES ACROSS THE TERMINALS. CONDS WILL
QUICKLY IMPROVE BETWEEN MIDNIGHT AND DAYBREAK WITH CLEARING SKIES
EXPECTED FROM WEST TO EAST. WINDS WILL RELAX DURING THIS TIME AS
WELL, WITH 5-10KT WNW WINDS EXPECTED BY THE END OF THE TAF PERIOD.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 8:08 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
808 PM CST THU FEB 20 2014

ALZ001>010-016-TNZ076-096-097-211130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
808 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS
SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR
ACROSS THE AREA AS A STRONG COLD FRONT APPROACHES FROM THE WEST.

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS AHEAD OF THE COLD
FRONT WILL AFFECT NORTHWEST ALABAMA FROM 7 TO 10 PM...THE INTERSTATE
65 CORRIDOR BETWEEN 9 PM AND MIDNIGHT...AND NORTHEASTERN ALABAMA
BETWEEN 11 PM AND 3 AM FRIDAY MORNING. DAMAGING WINDS WILL BE THE
PRIMARY THREAT...WITH WINDS IN EXCESS OF 60 MPH POSSIBLE.

ALTHOUGH THE MOST SIGNIFICANT THREAT FROM THIS SQUALL LINE WILL BE
DAMAGING WINDS...A FEW BRIEF TORNADOES WILL ALSO BE POSSIBLE WITH
CIRCULATIONS EMBEDDED IN THE SQUALL LINE. A TORNADO
WATCH REMAINS IN EFFECT THROUGH 3 AM CST. LOCALLY HEAVY RAINFALL
WILL ALSO BE A CONCERN...WITH ONE TO TWO INCHES POSSIBLE THROUGH
SUNRISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY FROM THIS EVENING THROUGH EARLY FRIDAY MORNING.

12

In the hours before

Local storm report, Feb 20, 8:31 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
831 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     7 NW RUSSELLVILLE       34.58N 87.80W
02/20/2014                   COLBERT            AL   EMERGENCY MNGR

            DEBRIS DOWN IN THE ROADWAY ALONG WITH POWER OUTAGES NEAR
            CROOKED OAK.

&&

12
Local storm report, Feb 20, 8:45 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     2 ENE CHEROKEE          34.76N 87.93W
02/20/2014                   COLBERT            AL   EMERGENCY MNGR

            TREES REPORTED DOWN ACROSS THE ROAD AT THE INTERSECTION
            OF MOODY LANE AND 6TH STREET. TIME ESTIMATED BY RADAR.

&&

KWEBER
Local storm report, Feb 20, 8:57 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     10 SW LEIGHTON          34.60N 87.65W
02/20/2014  M67.00 MPH       COLBERT            AL   TRAINED SPOTTER

            CWOP EQUIPMENT IN LEIGHTON MEASURED A 67 MPH GUST.

&&

KWEBER
Local storm report, Feb 20, 9:07 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     5 SSW MUSCLE SHOALS     34.67N 87.71W
02/20/2014                   COLBERT            AL   TRAINED SPOTTER

            TREE DEBRIS ON MILK SPRINGS ROAD. POWER OUTAGES REPORTED
            IN THE AREA AS WELL.

&&

KWEBER
Local storm report, Feb 20, 9:23 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
923 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     4 NNE ROGERSVILLE       34.88N 87.26W
02/20/2014                   LAUDERDALE         AL   EMERGENCY MNGR

            ROOF BLOWN OFF A HOUSE. ONE INJURY REPORTED.

&&

KWEBER
Local storm report, Feb 20, 9:27 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             4 SSE LITTLEVILLE       34.54N 87.64W
02/20/2014  E0.50 INCH       FRANKLIN           AL   TRAINED SPOTTER

            DIME SIZE HAIL AND WIND AROUND 40 MPH WAS REPORTED.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:00 PM CSTSpecial Weather StatementHUNColbert45 min
Feb 20, 7:26 PM CSTSevere Thunderstorm WarningHUNLauderdale34 min
Feb 20, 7:44 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin31 min
Feb 20, 8:06 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale39 min
Feb 20, 8:14 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin46 min
Feb 20, 8:42 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone48 min
Feb 20, 8:46 PM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence29 min
Feb 20, 9:11 PM CSTTornado WarningHUNLimestone34 min
Feb 20, 9:14 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan31 min
Feb 20, 9:21 PM CSTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan39 min
Feb 20, 9:41 PM CSTTornado WarningHUNMadison49 min
Feb 20, 9:43 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison32 min
Feb 20, 9:52 PM CSTFlash Flood WarningHUNFranklin, Lawrence, Morgan3 hr
Feb 20, 9:59 PM CSTSevere Thunderstorm WarningHUNJackson, Madison46 min
Feb 20, 10:01 PM CSTSevere Thunderstorm WarningHUNCullman, Morgan44 min
Feb 20, 10:06 PM CSTFlash Flood WarningHUNLimestone, Madison, Morgan3 hr
Feb 20, 10:47 PM CSTSpecial Weather StatementHUNCullman43 min
Feb 20, 10:51 PM CSTSevere Thunderstorm WarningHUNCullman39 min
Feb 20, 11:14 PM CSTSevere Thunderstorm WarningHUNJackson46 min
Feb 20, 11:43 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson32 min
Feb 21, 12:03 AM CSTSevere Thunderstorm WarningHUNDeKalb42 min
Feb 21, 12:32 AM CSTTornado WarningHUNDeKalb43 min
Feb 21, 12:35 AM CSTAreal Flood WarningHUNFranklin, Lawrence, Limestone, Madison, Morgan4 hr
Feb 21, 4:30 AM CSTAreal Flood WarningHUNMadison6 hr
Feb 21, 10:40 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall43 hr
Feb 21, 10:48 AM CSTRiver Flood WarningHUNMadison9 hr
Feb 20, 10:11 PM CSTTornado WarningHUNFranklin49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.